Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 145, NWS Sioux Falls, SD

August 20, 2019Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2019, 3:33 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 3:33 AM CDT (08:33 UTC)
Expired
Aug 20, 2019, 4:15 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:36 AM CDTTSTM WND DMG3 Nw Ida Grove, IAA COUPLE TREES DOWN, SOME BRANCHES SCATTERED ACROSS THE YARD, PEA-SIZED HAIL, AND HEARD REPORTS OF SOME CORN LAID DOWN AROUND IDA GROVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 11:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2846 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS53 KFSD 200833
SVRFSD
IAC093-193-200915-
/O.NEW.KFSD.SV.W.0145.190820T0833Z-190820T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
333 AM CDT Tue Aug 20 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  East central Woodbury County in west central Iowa...
  Ida County in west central Iowa...

* Until 415 AM CDT.

* At 327 AM CDT, severe thunderstorms were located along a line
  extending from near Holstein to near Anthon, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Holstein and Galva around 335 AM CDT.
  Ida Grove around 345 AM CDT.
  Battle Creek around 350 AM CDT.
  Arthur around 355 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4238 9577 4256 9542 4256 9539 4248 9539
      4247 9532 4221 9533 4221 9568
TIME...MOT...LOC 0827Z 313DEG 34KT 4254 9552 4242 9581 

HAIL...0.75IN
WIND...60MPH
 
$$

Dux
3 follow-up statements
012 
WWUS53 KFSD 200846
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
346 AM CDT Tue Aug 20 2019

IAC093-193-200915-
/O.CON.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Woodbury IA-Ida IA-
346 AM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EAST CENTRAL WOODBURY AND IDA COUNTIES...

At 344 AM CDT, severe thunderstorms were located along a line
extending from near Galva to near Battle Creek, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Automated Weather Station. At 333 am, a 57 mph wind gust 
         was reported northeast of Ida Grove. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Ida Grove around 400 AM CDT.
  Arthur around 415 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4238 9577 4256 9542 4256 9539 4248 9539
      4247 9532 4221 9533 4221 9568
TIME...MOT...LOC 0844Z 305DEG 17KT 4249 9537 4235 9558 

HAIL...0.75IN
WIND...60MPH
 
$$

Dux
923 
WWUS53 KFSD 200849
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
349 AM CDT Tue Aug 20 2019

IAC193-200859-
/O.CAN.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Woodbury IA-
349 AM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WOODBURY COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Iowa.

LAT...LON 4235 9567 4245 9545 4248 9539 4247 9532
      4221 9533 4221 9554
TIME...MOT...LOC 0849Z 313DEG 34KT 4247 9535 4233 9556 

$$

IAC093-200915-
/O.CON.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Ida IA-
349 AM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN IDA COUNTY...

At 349 AM CDT, severe thunderstorms were located along a line
extending from near Galva to near Battle Creek, moving southeast at
40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Automated Weather Station.  At 333 AM, a 57 mph wind was 
         reported northeast of Ida Grove. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Arthur around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4235 9567 4245 9545 4248 9539 4247 9532
      4221 9533 4221 9554
TIME...MOT...LOC 0849Z 313DEG 34KT 4247 9535 4233 9556 

HAIL...0.75IN
WIND...60MPH
 
$$

Dux
290 
WWUS53 KFSD 200906
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
406 AM CDT Tue Aug 20 2019

IAC093-200916-
/O.EXP.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Ida IA-
406 AM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY WILL
EXPIRE AT 415 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4235 9567 4245 9545 4248 9539 4247 9532
      4221 9533 4221 9554
TIME...MOT...LOC 0906Z 313DEG 34KT 4236 9520 4222 9541 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 AM CDT, 58 minutes earlier.

Area forecast discussion, Aug 20, 2:35 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
235 AM CDT Tue Aug 20 2019

.SHORT TERM...(Today and Tonight)
Issued at 230 AM CDT Tue Aug 20 2019

Abbreviated discussion tonight with active ongoing weather...

Persistent ACCAS thru the evening has finally enhanced across NW
IA as better focus of the LLJ has helped finally overcome some
inhibition. Large hail would be the primary concern with ample
elevated instability/steep mid level lapse rates with some
indication in the CAMs of organization into bowing structures as
it move southeast of our area and thus a transition to wind with
substantial DCAPE.

Any remaining activity should clear the area by the mid morning
hours with fairly quiet weather expected the remainder of the day.
Cold front will push thru the area although should come thru dry.
This will lead to some bump in the winds though with fairly good
pressure packing ahead of it.

By the evening, surface front should be south of our area into
Nebraska by the evening hours but enough elevated instability
remains right along the MO River Valley as the wave slides eastward
that some thunderstorm activity may clip areas along the SD/NE
border and then into NW IA. Evening high res guidance even shows
some northward trend in the shower activity and thus nudged slight
chance POPs northward some but may need to do so even more if trends
continue.

.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CDT Tue Aug 20 2019

Some lingering showers are possible across NW IA into Wednesday
but otherwise cooler and drier air, along with clearing skies will
work in from the north. Mid level ridging builds to our west by
the middle of the week and will allow for mostly quiet and dry
conditions thru the end of the work week. By the weekend, an
elongated shortwave moves into the central US and will bring our
next chance of showers and thunderstorms. Temperatures thru the
extended look to range generally range from the mid 70s to mid 80s
with the coolest day looking to be the post-frontal day of
Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1038 PM CDT Mon Aug 19 2019

Isolated to scattered thunderstorms are expected to develop
generally east of the Interstate 29 corridor after 07Z, then
track eastward across the area overnight. A few of these storms
could produce large hail and strong wind gusts, especially over
northwest IA. MVFR/IFR stratus will develop across much of the
area behind the convection, then slowly lift during the day on
Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, Aug 19, 8:09 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
809 PM CDT Mon Aug 19 2019

MNZ071-072-080-081-089-090-097-098-NEZ013-014-SDZ038>040-052>056-
058>062-064>067-069>071-210115-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Yankton-Clay-Union-
809 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for southwest Minnesota,
northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

There is a chance of thunderstorms from late evening into the
overnight hours with the better chances east of I-29. A couple storms
may approach the strong to severe category with large hail to size
of ping pong balls the primary risk and damaging wind a secondary
risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012>014-020>022-031-032-210115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-
809 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening and overnight. A
few storms may approach the strong to severe category with large
hail to the size of ping pong balls the primary risk and damaging
wind a secondary risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SDZ050-057-063-068-210115-
Gregory-Brule-Charles Mix-Bon Homme-
809 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:01 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux44 min
Aug 20, 2:18 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury42 min
Aug 20, 2:32 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.